Skip to main content
×
×
Home

High latent drug administration error rates associated with the introduction of the international colour coding syringe labelling system

  • G. M. Haslam (a1), C. Sims (a1), A. K. McIndoe (a2), J. Saunders (a1) and A. T. Lovell (a3)...
Extract

Summary

Background and objectives: The potential for increased drug administration errors during the transition to the International Colour Coding syringe labelling system has been highlighted. The purpose of this study was to assess the potential effects before their introduction into our department. Methods: Thirty-one anaesthetists, 19 with no previous practical experience of the new labelling system (Group 1), and 12 with previous experience (Group 2), volunteered to induce general anaesthesia for a standardized simulated patient in a designated theatre. They were presented with a scenario designed to suggest the need for a rapid sequence induction and provided with drug syringes labelled with the International Colour Coding system. All drug administrations were recorded. Active error was defined as the injection of the wrong drug. Latent error was defined as the selection of a syringe in error but stopping short of administering the drug. Results: In Group 1 a total of 107 drug injections were recorded of which 1 (0.9%) was an active error and 16 (15%) involved latent errors. Eleven anaesthetists (58%) performed at least one latent error. Group 2 had an error rate of 3%, a 6.9 (1.3–26.7) fold reduction in the rate of error (P = 0.023). Conclusions: Although only one drug was given in active error, latent errors occurred in 15% of drug administrations. The only factor conferring protection against error was prior experience of the new labelling system. The period of transition to the International Colour Coding syringe labelling system represents a time of increased risk of drug administration error.

Copyright
Corresponding author
Correspondence to: G. M. Haslam, Department of Anaesthesia, Bristol Royal Infirmary, Marlborough Street, Bristol, UK. E-mail: gmarkhaslam@AOL.com Tel: +44 1179 282 163; Fax: +44 1179 282 098
Footnotes
Hide All
Presented in part at the Anaesthetic Research Society, Aberdeen, 2nd April 2004.
Footnotes
References
Hide All

References

Fasting S, Gisvold SE. Adverse drug errors in anaesthesia, and the impact of coloured syringe labels. Can J Anaesth 2000; 47: 10601067.
Jensen LS, Merry AF, Webster CS, Weller J, Larsson L. Evidence-based strategies for preventing drug administration errors during anaesthesia. Anaesthesia 2004; 59: 493504.
Radhakrishna S. Syringe labels in anaesthetic induction rooms. Anaesthesia 1999; 54: 963968.
Christie IW, Hill MR. Standardized colour coding for syringe drug labels: a national survey. Anaesthesia 2002; 57: 778817.
Currie M, Mackay P, Morgan C et al. The ‘wrong drug’ problem in anaesthesia: an analysis of 2000 incident reports. Anaesth Intens Care 1993; 21: 596601.
Webster CS, Merry AF, Larsson L, McGrath KA, Weller J. The frequency and nature of drug administration error during anaesthesia. Anaesth Intens Care 2001; 29: 494500.
Irita K, Tsuzaki K, Sawa T et al. Critical incidents due to drug administration error in the operating room: an analysis of 4 291 925 anaesthetics over a 4 year period. Masui 2004; 53: 577584.
RCoA/AAGBI syringe labelling in critical care update 2004: www.rcoa.ac.uk/docs/syringelabels(june).pdf
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

European Journal of Anaesthesiology
  • ISSN: 0265-0215
  • EISSN: 1365-2346
  • URL: /core/journals/european-journal-of-anaesthesiology
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed